MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-SPHERE FEMORAL COMPONENT SPHERE CEMENTED SIZE 5 R; FEMORAL COMPONENT CEMENTED

MEDACTA INTERNATIONAL SA GMK-SPHERE FEMORAL COMPONENT SPHERE CEMENTED SIZE 5 R; FEMORAL COMPONENT CEMENTED
Model Number 02.12.0005R
Medical Device Problem Code Manufacturing, Packaging or Shipping Problem (2975)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/24/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The mix-up has been confirmed; a box labeled with the ref.02.12.0005r, lot 156067a, (gmk-sphere femoral component sphere cemented size 5 r) was found to include ref.02.12.0006l, lot 157067a (gmk-sphere femoral component sphere cemented size 6 l) and vice versa.The letters "a" is present at the end of the lot numbers because they are assigned in the re-sterilization processing of the lots, as per the medacta international internal procedures.Both lots involved in the action are composed of 1 device each.The item labeled ref.02.12.0006, lot 157067a has been located and quarantined.It was not in a hospital but in the medacta australia melbourne warehouse.Batch reviews performed on 28 march 2022 lot 156067a: (b)(4) item manufactured and released on 27-apr-2021.Expiration date: 2026-04-06.No anomalies found related to the problem.Lot 157067a: (b)(4) item manufactured and released on 27-apr-2021.Expiration date: 2026-04-06.No anomalies found related to the problem.Action has been taken within capa 006-21 to implement more precise process controls to prevent any potential recurrence of this issue.The verification of effectiveness requirements of the capa process will thoroughly evaluate and confirm the adequacy of the actions taken prior to capa closure.
 
Event or Problem Description
During a knee replacement surgery, a gmk sphere femoral component implant box size 5r was opened.The component was inserted with cement upon which the surgeon noticed a discrepancy between the trial and the definite implant, and then discovered that it was a left femoral component.The gmk sphere femoral component had to be removed, the cement was scraped away to check the size label inside the component.Instead of a 5r as per the label on the box and inside the package, it was a 6l.Because there was no back-up set available, another 5r had to be brought to the hospital from the south australian warehouse.The surgery got delayed by at least 40min, but was then successfully completed.

Brand Name
GMK-SPHERE FEMORAL COMPONENT SPHERE CEMENTED SIZE 5 R
Common Device Name
FEMORAL COMPONENT CEMENTED
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
CH  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ   6874
Manufacturer Contact
stefano baj
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key14167012
Report Number3005180920-2022-00280
Device Sequence Number14605626
Product Code JWH
UDI-Device Identifier07630030825866
UDI-Public07630030825866
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K121416
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 04/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/04/2026
Device Model Number02.12.0005R
Device Catalogue Number02.12.0005R
Device Lot Number156067A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/05/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/24/2022
Initial Report FDA Received Date04/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age62 YR
Patient SexMale